Aa
Aa
A
A
A
Close
Avatar universal

Sinus congestion and decongestant sprays

Hello, my nose tends to get congested. Its not runny (unless I have a cold), just stuffy. It's a chronic problem and it comes and goes throughout the day. Sometimes, especially when I lie down, my nose is so stuffy I can't breath through it. Also, because of this, I have developed a habit of blowing my nose a lot in an effort to clear it.

A few months ago, I started using a decongestant spray because I had a cold. But, after the cold was over, I continued using the spray (even though it's not recommended for use for more than 3 days) because it help me breath better.
So, for 2-3 months I have been using the spray, 2-3 times a day, 1 spray per nostril. When I use it, my nose opens up completely and I can breath great. The effect lasts for about 6 hours and after that my nose gets congested again.
After some research online, I think that what is happening is that the spray causes the blood vessels to shrink, opening up my nose passage, and after the effect is gone the blood vessels swell up.
Other than that, I haven't had any other side effects.
I have also used saline spays, but they don't seem to help.

So, I have a few questions:
What could be the cause of my chronic congestion?
Can prolonged use of decongestant sprays like Sinex cause problems or side effects and if so, is there an alternative for reducing the swelling of the blood vessels and opening up the air passages?
3 Responses
Avatar universal
Google the drug.  Any time you have questions about a drug's effects do this.  There are many reliable sources for this information, plus any warnings the FDA has required from the manufacturer.  All drugs are toxic, so the more you use them the more chances you have for problems.  As with any suppressant medication, continued use can make the situation worse, as drugs interfere with the normal way the body functions.  Sometimes a problem is so great you just have to do this, but for clogged sinuses not so much. This drug has a lot of potential side effects, and a quick Google search shows it's not to be used for more than 3 days optimally.  The cause of your congestion is probably allergies.  These are hard to treat.  It's hard to know what you're allergic to -- it could be dust, foods you're eating such as dairy and wheat, which many are allergic to, plants, mold, bedding fabric -- could be anything.  There are natural remedies that aren't as strong that can help, but if you use them for a long time they can also stop working.  Some examples are natural antihistamines such as freeze dried nettles, combinations of quercitin, bromelain and Vitamin C, and a lot of others.  Using a netti pot can help, though it's time consuming and messy.  I have the same problem, it runs in my family most likely due to heavy air pollution where I grew up and my parents' chain smoking.  I've found things that work for a time, but nothing that works forever, so alternating things can be helpful.  Allergies are ultimately caused by an over-active immune system, so tamping it down and keeping it balanced is the best thing unless you're lucky and find what it is you're allergic to and either get de-sensitized to it or avoid it.
973741 tn?1342342773
I have heard that unfortunately, this can cause an issue if it is something like Afrin.  They call it an addiction but that is probably a little strong in my opinion.  But it is hard to function without it.  When my son was prescribed a decongestant spray for a nasal issue, they said use it no more than 1 week to avoid this issue.  This article gives some practical advice on what you can do.  https://www.healthline.com/health/nasal-spray-addiction#treatment  It suggests switching from a decongestant nasal spray to a steriod nasal spray.  I would check with your doctor though before doing anything.  Your sinus gets physically dependent on the spray but you can resolve that.  
1 Comments
But do know that steroids will harm your immune system and potentially lead to other problems, such as sinus infections instead of just a stuffed nose.  Again, drugs are all toxic, we use them when we need them but no drug is going to permanently unstuff your nose if it's an allergy problem unless you use the drug all the time, which runs you into the problem of chronically using a drug that alters the way your body works naturally.  Sometimes you have to do that, but probably not for a stuffed nose.
207091 tn?1337709493
I am going through this right now myself. My allergist called sprays like Afrin, etc., like crack because they can be addicting, in a sense, and they cause rebound congestion.

You may have chronic inflammation of the sinuses, which is different than allergies. It could be caused by allergies, but it will be treated as a separate issue.

There are prescription nasal sprays that can help, but first you need to see an allergist for testing, and perhaps get a CT scan of your sinuses.

If that's not possible, try a spray like Flonase or Nasacort. They work differently than the others. You might have to deal with some congestion for a couple of weeks while they work, but in the long run, it's better.

Or just stop the nasal spray and see if it's causing rebound congestion, and go from there.

But just see an allergist. This is definitely a "don't try this at home" situation.
1 Comments
wow, thank you for the advice.
Have an Answer?

You are reading content posted in the Undiagnosed Symptoms Community

Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.